Wyoming, 2025High Wind in Wyoming, February 28, 2025
February 28, 2025 · NWS CYS · 1 event in 1 county or zone
A short, isolated high wind event at Bordeaux.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short, isolated high wind event at Bordeaux.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 27, 9:33 PM MST, 3 hours 9 minutes earlier. Its key messages:
- Very windy conditions return tonight through Friday morning for the wind prone areas of southeast Wyoming.
- Above average temperatures expected with highs in the 50s and 60s with calmer winds through the weekend.
- Potential winter storm during the middle of next week.
Area forecast discussion, Feb 27, 9:33 PM MST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
933 PM MST Thu Feb 27 2025
.KEY MESSAGES...
- Very windy conditions return tonight through Friday morning
for the wind prone areas of southeast Wyoming.
- Above average temperatures expected with highs in the 50s and
60s with calmer winds through the weekend.
- Potential winter storm during the middle of next week.
&&
.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 215 PM MST Thu Feb 27 2025
The weather will be rather pleasant in the short term. The warmer
temperature trend looks to continue through the weekend. A broad
upper level ridge will keep the next few days beautiful and weather
free. NAEFS also depicts PWATS well below climatology increasing
confidence that we will be dry as there will be almost no moisture
to lift through this weekend. RH values will be in the mid teens
tomorrow but not certain they will drop below 15 percent and into
Red Flag criteria. Tonight into tomorrow morning a cold front will
move through our region from the north. Hi- Res guidance suggest the
front will get hung up on the Laramie Range allow areas west of I-25
to be a little warmer in the overnight hours however, with mostly
sunny skies tomorrow areas east of I-25 should still be in the upper
50's to low 60's tomorrow and through the weekend. For the winds,
the high pressure over northwest Colorado will restrengthen this
afternoon to early evening to give gusty winds to our wind prone
areas. Since this wind event is gradient driven Bordeaux is favored
to have the higher wind gust over Arlington. The overnight height
gradient starts to exceed 60 meters around this evening at 0z and
dips below 50 meters by 15z Friday or tomorrow morning. Our machine
learning algorithm also increases confidence in those faster winds
in Bordeaux with a 40 percent probability of reaching high wind
criteria over Arlington's 30 percent. Wind gusts look to max out at
around 50 mph at Arlington and maybe 54 mph for Bordeaux. Due to the
lack of a strong jet overhead and strong subsident flow to match,
wind gusts meeting high wind criteria is not expected. However, the
wind prones will be monitored as they get close. Past Friday
morning, the pressure gradient really relaxes as the ridge axis
starts to move over the region. Height gradients drop into the low
teens this weekend giving us calmer winds and warm temperatures to
enjoy.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 215 PM MST Thu Feb 27 2025
The long term will feature two distinct stretches of weather.
The first half will be marked by mild and dry conditions, while
the second half will see the return of more wintry weather.
A dirty ridge will be in place Sunday and Monday as a progressive
closed low passes south of the CWA in Colorado. What little moisture
this system contains will likely stay south, however, cannot rule
out a sprinkle along the Interstate 80 corridor Sunday afternoon
into Sunday evening. Aside from this, 700 mb temperatures will
remain above 0C, leading to mild daytime highs. Temperatures on both
Sunday and Monday will be in the 50s and 60s, which is about 10 to
15 degrees above average for the beginning of March. Despite the
spring-like conditions, these temperature will not last as a
wintry system moves in Monday night.
Winter weather arrives Monday night. Both the GFS and ECMWF are in
agreement, tracking an upper-level closed low across Colorado Monday
night into Tuesday. Lee-side cyclogenesis looks to occur Tuesday
morning in eastern Colorado. The ECMWF has a further south
positioning and track of the surface low, leading to less
precipitation and likely less impacts. The latest run of the
GFS shows a much more organized and aggressive system compared
to previous runs. Lee cyclogenesis looks to occur around the
Colorado/Nebraska/Kansas triple point. Surface lows that track
through this area tend to lead to higher snowfall amounts across
the forecast area. The GFS, showing an almost vertically
stacked system, hints that this storm could be on the stronger
side. With the deterministic GFS also showing over an inch of
QPF over the eastern half of the CWA, this system could be a
prolific snowfall producer. Taking a look at ensemble guidance
for both of these models paints a large amount of uncertainty.
Both the GFS and ECMWF ensembles show quite a bit of spread in
snowfall totals. However, this is expected given that this
system is about 5 days out. Snowfall totals will have to be
ironed out as this event draws closer and Hi-Res models can get
a hold of it. Regardless, it appears the heaviest of the snow
will taper off by Tuesday evening, with some lingering snow
showers possible into Wednesday from a secondary shortwave
behind the main trough. Besides snow, there is much more
confidence in cooler temperatures with the arrival of the cold
front Monday night. Temperatures on Tuesday and Wednesday will
be cooler, but for now, models only show highs slightly below
average in the 30s and 40s.
&&
.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 930 PM MST Thu Feb 27 2025
Northwest flow aloft will continue. Mostly clear skies will
prevail. Expect low level wind shear at Chadron, Alliance and
Scottsbluff until 15Z Friday. Winds will gust to 26 knots at the
Wyoming terminals until 00Z, and gust to 30 knots at the
Nebraska terminals from 15Z to 00Z.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MM
LONG TERM...SF
AVIATION...RUBIN
Hazardous weather outlook, Feb 27, 12:33 PM MST, 12 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1233 PM MST Thu Feb 27 2025
NEZ002-003-019>021-054-055-095-096-WYZ101>119-281945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
1233 PM MST Thu Feb 27 2025
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Very windy conditions return tonight into Friday morning for the
wind prone areas of southeast Wyoming with calmer and pleasant
conditions over the weekend.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
In the hours before
Special weather statement, Feb 27, 11:21 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1121 PM MST Thu Feb 27 2025
WYZ106-110-281100-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
Including the cities of Bordeaux, Arlington, and Elk Mountain
1121 PM MST Thu Feb 27 2025
...BRIEF STRONG WIND GUSTS EXPECTED TONIGHT THROUGH EARLY FRIDAY
MORNING...
West to southwest winds will remain elevated tonight across the
wind prone areas of southeast Wyoming, mainly along Interstate 25
between mile markers 70 to 75 near Bordeaux and along Interstate
80 between mile markers 260 to 280 near Arlington and Elk
Mountain. These winds are expected to continue through early
Friday morning with gusts around 55 MPH possible.
Strong cross winds will be hazardous to light weight or high
profile vehicles, including campers and tractor trailers. Please
use caution if traveling in these areas tonight.
TT
TT
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 28, 12:42 AM MST to 6:00 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT Sensor at Bordeaux. Average sustained winds of 42 MPH over the past hour. Peak gust of 56 MPH.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Washington, February 28, 20251 death · $9,000 · 1 event
- High Wind and Strong Wind in South Dakota, February 28, 202554 kt wind · 23 events
- High Wind in Iowa, February 28, 202557 kt wind · 16 events
- High Wind and Strong Wind in Iowa, February 28, 202554 kt wind · 11 events
- Blizzard and Winter Weather in Michigan, February 28, 202510 events
- High Wind in Minnesota, February 28, 202555 kt wind · 8 events
- High Wind in Minnesota, February 28, 202556 kt wind · 8 events
- High Wind in North Dakota, February 28, 202554 kt wind · 7 events
- High Wind in Minnesota, February 28, 202555 kt wind · 5 events
- Heavy Snow and Winter Weather in Maine, February 28, 20254 events
- High Wind in South Dakota, February 28, 202557 kt wind · 3 events
- Winter Storm in Michigan, February 28, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230130.